Dementia Related Post

Is this how I should be sleeping?

Listen as you read along, or just listen.

My usual bedtime routine goes like this; I take my evening tablets:

Lamotrigine 150mg 1 twice daily Anti Epileptic
Levetiracetam 1.5g 1 twice daily Anti Epileptic
Pregabalin 100mg 1 twice daily Nerve Pain. Anxiety & Epilepsy
Atorvastatin 80mg 1 daily Heart
Betahistine 16mg 1 – 3 times daily Meniere’s
Mirtazapine 45mg I daily at night Antidepressant
Cinnarizine 15mg 2- 3 times daily Meniere’s
Risperidone 0.5mg 1 daily at night Antipsychotic

I then have to go to bed because about twenty minutes later, I’m unconscious.

I’ve not used the word sleep deliberately, as I don’t think I do sleep. I don’t dream, I don’t have any sense of being asleep, and I wake feeling rough every morning. The feeling is as if I’ve been sedated. I close my eyes, and I open them again to the morning, with nothing in between.

I use to take my evening tablets at 8 pm as this worked around the three times a day I have to take medication; 8-2-8. I’ve now moved the times to 9-3-9.
Although this works better for me to go to bed, it’s not great in the morning. My body seems to be craving for my first medication fix at the later time of 9.

I usually wake around 4:30 to 5, but there has been a change.

I’ve been cutting back on my medication over the last two years, and in the previous month, I have reduced Risperidone to half dose. This is the fourth week, and I see a significant change!

Over the last two years, I’ve used one app to track my sleep pattern. I’ve tried many and found this one to be most consistent.

Up until the last week, my daily sleep pattern, on average, looked like this.

This week it is looking like this.

I seem to have a sleep pattern. I’m going through a ninety-minute sleep cycle, which I believe is normal.

The question is, is it the reduction in the Risperidone the reason?

Please let me know if you have had any such finding with this drug?

Categories: Dementia Related Post

3 replies »


  1. Hi, Richard! I’ve enjoyed your posts, and especially the info I glean from them. My sister is 69 and was diagnosed at 65 with early onset dementia. Our mother, grandmother and other family members have also been victims. But my question for you is about the meds you take for Meneres disease. My ENT doc thinks I might have it-along with the 30 other maladies I suffer with! I’ve not been tested yet and I dread it. But what symptoms do you have and does the medication help? What about side effects? I’m scared of it, but I’ve had some pretty bad episodes and I’ve fallen a few times so I guess I’ll have to just do it! I appreciate any info you can give me. ROCK ON!!!


    • Hello Karen, and let me first apologise for the delay in replying. I usually on get messages from family and friends, so it caught me by surprise!

      My Ménière’s; I get a sense that I have this pressure building in my head, and my tinnitus starts to rise. This is rapid and horrible, but the worst thing is the drops. I don’t get a feeling of spinning; I get a sense where I am aware of my bodies dead weight. The sensation I get is as if whatever mechanism holds my body upright stops working. When I’m down, I stay down. I get this repeating feeling of my dropping continually to the right and always to the right. Even when I’m flat, the sensation continues. Sometimes I’m sick, but I’m constantly nauseous. It’s like awful travel sickness. It lasts for a few days, but the significant impact wears off quick. I have this sense that the blood is rushing through my ears and with my tinnitus, both rise and fall to the beat of my heart. I have no warning and never been able to pinpoint a trigger.

      The medication, I think, must have helped, but I can’t remember what it was like when I started taking it.

      I get few major episodes now, and if this is the medication, I’m not sure. I do get lots of what I call dropsies; I get a sense for a split second of feeling my body’s weight, like in the major episodes, but as quick as it comes, it goes too.

      I’m desperate to get off my medication or what medication I can because I think this is a significant factor in my problems. The Ménière’s prescription will be one I will have to try and see how it goes.

      Sorry, I couldn’t be of any more help and hope all the best for you!

      One last thing, just because your family had dementia symptoms, there is very little evidence that you will inherit the same. Research has only found that there is less than a 5% possible link to genetics. So please do not assume you will suffer the same fate. What you do now will make a significant impact on the rest of your life.


      • Hi, Richard! Thanks for your reply! The symptoms I experienced were very weird. The main ones happened at night, and 2 times I fell. What started as a simple 2 a.m. bathroom visit went horribly bad when I suddenly, and I have a hard time explaining this, felt like I had lost where I was “in space”! I was totally feeling like I was on the edge of the universe and about to pitch over into a free fall. I wasn’t dizzy at all, so that’s a weird part. I just felt like I was “out of my body”. Then I fell, thankfully on a rug that protected my head. But from the shoulder down I looked like I’d been hit by a truck! I might have blacked out for a few seconds, but I was almost immediately aware and my husband was by my side. I had no nausea, thank goodness. It’s happened 4 times, each time a bit worse. I’m dealing with back issues right now-having a MRI next week to see what’s happening there. Lots of back and leg pain, so all other health problems will have to take a back seat for a while!
        I hate having tinnitus so much! I hate that anyone has to suffer from it. I’m hoping to get a new phone soon where I can stream music through my hearing aids. That would be a tremendous help, I think.
        Well, enough for now. Good luck with your project of getting off some of your meds! I hope it helps you feel great!

Leave a Reply